Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 100, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 2012, 2:58 PM CDT for Christian County, Illinois. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 2:58 PM CDT (19:58 UTC)
- Expired
- Aug 16, 2012, 3:48 PM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Christian County, IL
The radar
The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:00 PM CDT | HAIL 1 | 2 N Taylorville, IL | |
| Aug 16, 3:20 PM CDT | TSTM WND DMG | Pana, IL | WIDESPREAD TREES DOWN ACROSS TOWN AND RURAL AREAS AROUND PANA...RANGING FROM LARGE TREES AND SMALL BRANCHES. |
| Aug 16, 3:32 PM CDT | TSTM WND DMG | Pana, IL | 18 INCH DIAMETER TREE DOWN IN CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
388
WUUS53 KILX 161958
SVRILX
ILC021-162100-
/O.NEW.KILX.SV.W.0100.120816T1958Z-120816T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
* UNTIL 400 PM CDT.
* AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE OAK...OR 11 MILES EAST OF VIRDEN...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TAYLORVILLE...MORRISONVILLE...PANA...ASSUMPTION...PALMER...
VANDERVILLE...OWANECO AND ROSAMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3935 8954 3953 8954 3956 8953 3961 8903
3935 8903
TIME...MOT...LOC 1958Z 268DEG 20KT 3946 8953
WIND...HAIL 60MPH 1.00IN
$$
GOETSCH2 follow-up statements
003 WWUS53 KILX 162034 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 334 PM CDT THU AUG 16 2012 ILC021-162100- /O.CON.KILX.SV.W.0100.000000T0000Z-120816T2100Z/ CHRISTIAN IL- 334 PM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CHRISTIAN COUNTY UNTIL 400 PM CDT... AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF PANA...OR 9 MILES SOUTHEAST OF TAYLORVILLE...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... ASSUMPTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3935 8942 3959 8921 3961 8903 3935 8903 TIME...MOT...LOC 2035Z 271DEG 30KT 3945 8908 WIND...HAIL 60MPH 1.00IN $$ GOETSCH
468 WWUS53 KILX 162048 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 348 PM CDT THU AUG 16 2012 ILC021-162058- /O.CAN.KILX.SV.W.0100.000000T0000Z-120816T2100Z/ CHRISTIAN IL- 348 PM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM. LAT...LON 3935 8942 3959 8921 3961 8903 3935 8903 TIME...MOT...LOC 2048Z 271DEG 30KT 3945 8894 $$ GOETSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:58 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 16, 2:58 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 258 PM CDT THU AUG 16 2012 .DISCUSSION... ISSUED 257 PM CDT THU AUG 16 2012 CONVECTION CONTINUES TO FILL IN ACROSS CENTRAL ILLINOIS THIS AFTERNOON...ASSOCIATED WITH OUTFLOW BOUNDARIES FROM THE MORNING ACTIVITY. BULK OF ACTIVITY NOW ALONG AND EAST OF I-55. THIS IS PRECEDING THE COLD FRONT WHICH IS ROUGHLY EXTENDING FROM ROCKFORD TO EASTERN MISSOURI. MESOSCALE MODELS SHOWING THE FRONT SHOULD BE THROUGH THE CWA BY ABOUT 7-8 PM. WILL FOCUS THE HIGHEST POPS BEFORE MIDNIGHT ACROSS THE SOUTHEAST HALF OF THE CWA. ACROSS THE NORTHWEST...WILL SEE SOME LINGERING SHOWERS THE REMAINDER OF THE AFTERNOON...BUT WILL GO DRY THERE THIS EVENING. OTHERWISE...QUIET WEATHER EXPECTED THE NEXT SEVERAL DAYS. LARGE UPPER TROUGH OVER THE EASTERN HALF OF THE NATION WILL CONTINUE TO DIG ACROSS THE AREA INTO EARLY NEXT WEEK...DUE TO AN UPPER LOW REMAINING NEARLY STATIONARY OVER HUDSON BAY CANADA. THIS WILL RESULT IN BELOW NORMAL TEMPERATURES FOR THE NEXT FEW DAYS...COOLEST ON FRIDAY NIGHT WITH WIDESPREAD LOWS IN THE UPPER 40S OVER MUCH OF THE CWA. AS NEXT WEEK PROGRESSES...MODELS BEGIN TO DIVERGE IN THE AMOUNT OF BREAKDOWN OF THE RIDGING ACROSS THE WESTERN U.S. HOWEVER...BOTH THE ECMWF/GFS SUGGEST SOME SORT OF SHORTWAVE MOVING ACROSS THE MIDDLE OF THE NATION BY MIDWEEK. HAVE LIMITED ANY POPS IN THE LONGER RANGE TO THE NORTHERN CWA ON THURSDAY...CLOSER TO THE MAIN ENERGY OVER THE GREAT LAKES. GEELHART && .AVIATION... ISSUED 1233 PM CDT THU AUG 16 2012 MAIN CONCERN FOR THIS TAF PERIOD WILL BE PINNING DOWN CONVECTION TIMING/ENDING. A COLD FRONT CURRENTLY JUST TO THE WEST OF THE TERMINALS WILL SLOWLY PROGRESS EASTWARD THIS AFTERNOON. RADAR TRENDS SHOWING SHOWERS AND THUNDERSTORMS AHEAD OF THIS FRONT. QUESTION LIES IN IF THERE WILL BE ADDITIONAL DEVELOPMENT LATER THIS AFTERNOON. HAVE KEPT VCTS IN THE TAF FOR NOW AT ALL SITES UNTIL FRONTAL PASSAGE. TIMING LOOKS TO BE AROUND 19Z AT PIA...AND THEN THROUGH CMI AROUND 23Z. SOME MODELS HINT THAT SOME FOG WILL DEVELOP OVERNIGHT GIVEN THE MOISTURE FROM THIS PRECIPITATION...HOWEVER WILL LEAVE OUT FOR NOW AND MONITOR LATER GUIDANCE. WINDS WILL BE TRICKY GIVEN BOUNDARIES FROM ONGOING CONVECTION. HAVE STUCK WITH WINDS GENERALLY BEGINNING MORE SOUTHERLY...AND THEN SWITCHING TO NORTHWESTERLY AFTER PASSAGE. SPEEDS WILL BE AROUND 12 KTS OR LESS. ECT/GOETSCH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 16, 12:08 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1208 PM CDT THU AUG 16 2012 ILZ027>031-036-037-040-041-171100- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1208 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO MID AFTERNOON...AS A COLD FRONT PUSHES THROUGH THE AREA. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...ESPECIALLY EARLY THIS AFTERNOON AND EAST OF THE ILLINOIS RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF THE ILLINOIS RIVER... MAINLY THROUGH 3 PM. ILZ038-042>057-061-171100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY- VERMILION- 1208 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO BE A THREAT ACROSS THE AREA THIS AFTERNOON...AHEAD OF A COLD FRONT. SOME OF THE STORMS COULD BECOME SEVERE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL GREATER THAN QUARTER SIZED...WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...MAINLY THROUGH 6 PM. ILZ062-063-066>068-071>073-171100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1208 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON...CONTINUING INTO THE FIRST PART OF THE EVENING. SOME OF THE STORMS COULD BECOME SEVERE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL GREATER THAN QUARTER SIZED...WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY BETWEEN 2 PM AND 9 PM. GEELHART
In the hours before
Local storm report, Aug 16, 1:02 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG 1 E NORMAL 40.52N 88.98W
08/16/2012 MCLEAN IL MESONET
THREE INCH DIAMETER BRANCH OF HEALTHY APPLE TREE SNAPPED
OFF NEAR BLAIR DRIVE AND DILLON DRIVE...FROM SWOP.
&&
LAUFENBERGSpecial weather statement, Aug 16, 2:15 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT THU AUG 16 2012
ILZ044-049>054-061-162015-
CHRISTIAN-MACON-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-
215 PM CDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...NORTHWESTERN
MOULTRIE...NORTHWESTERN SHELBY...SANGAMON...SOUTHEASTERN MORGAN...
SOUTHEASTERN SCOTT...SOUTHERN MACON AND SOUTHWESTERN PIATT COUNTIES
UNTIL 315 PM CDT...
AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERMAN TO
MURRAYVILLE...MOVING EAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...
RIVERTON...
SPRINGFIELD...
LOAMI...
WAVERLY...
ROCHESTER...
OTHER LOCATIONS AFFECTED INCLUDE...CAPITAL AIRPORT...BERLIN...
NORTONVILLE...GRANDVIEW...SPAULDING AND CURRAN.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3954 9033 3992 8967 3978 8861 3944 8938
3945 8954 3952 8954 3951 9011
TIME...MOT...LOC 1915Z 279DEG 36KT 3986 8964 3960 9021
GOETSCHLocal storm report, Aug 16, 2:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST JAMAICA 39.98N 87.80W
08/16/2012 E60 MPH VERMILION IL EMERGENCY MNGR
0225 PM HAIL JAMAICA 39.98N 87.80W
08/16/2012 M0.25 INCH VERMILION IL EMERGENCY MNGR
&&
JRPLocal storm report, Aug 16, 2:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG ST. JOSEPH 40.11N 88.04W
08/16/2012 CHAMPAIGN IL STORM CHASER
5 TO 6 INCH TREE LIMBS DOWN AT HIGH SCHOOL
&&
JRPLocal storm report, Aug 16, 2:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN 1 N MACKINAW 40.55N 89.36W
08/16/2012 M1.95 INCH TAZEWELL IL CO-OP OBSERVER
SINCE 7 AM.
&&
JRPLocal storm report, Aug 16, 2:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN 5 NW SIDELL 39.96N 87.89W
08/16/2012 M1.20 INCH VERMILION IL CO-OP OBSERVER
TOTAL RAINFALL IN LESS THAN 1 HOUR.
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:26 AM CDT | Special Weather Statement | ILX | McLean, Tazewell, Woodford | 64 min |
| Aug 16, 9:27 AM CDT | Special Weather Statement | ILX | DeWitt, Logan, McLean | 63 min |
| Aug 16, 11:38 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 67 min |
| Aug 16, 11:49 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 56 min |
| Aug 16, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell | 42 min |
| Aug 16, 2:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 54 min |
| Aug 16, 2:15 PM CDT | Special Weather Statement | ILX | Christian, Sangamon | 60 min |
| Aug 16, 3:15 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Coles, Cumberland, Douglas, Macon, Moultrie and 2 more | 60 min |
| Aug 16, 3:29 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Edgar, Vermilion | 61 min |
| Aug 16, 3:41 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Moultrie, Shelby | 37 min |
| Aug 16, 3:45 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 60 min |
| Aug 16, 3:57 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar | 63 min |
| Aug 16, 3:59 PM CDT | Tornado Warning | ILX | Clay, Cumberland, Effingham, Jasper | 46 min |
| Aug 16, 4:01 PM CDT | Tornado Warning | ILX | Clark, Coles, Cumberland, Edgar | 35 min |
| Aug 16, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 61 min |
| Aug 16, 4:43 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Jasper | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.